Alert archive / Iowa / Tornado Warnings in 2018
Tornado Warning 14, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Oct 9, 2018, 5:01 PM CDT for Allamakee County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2018, 5:01 PM CDT (22:01 UTC)
- Expired
- Oct 9, 2018, 5:26 PM CDT
- In force
- 25 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
772
WFUS53 KARX 092201
TORARX
IAC005-092245-
/O.NEW.KARX.TO.W.0014.181009T2201Z-181009T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
501 PM CDT TUE OCT 9 2018
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
Northwestern Allamakee County in northeastern Iowa...
* Until 545 PM CDT.
* At 501 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Waukon, moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
New Albin around 540 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Hanover, Quandahl, County Roads A 26 And X 6 A, County Roads A 52 And
W 60 and State Road 9 And County X 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4328 9161 4334 9160 4334 9161 4345 9161
4350 9160 4350 9122 4348 9122 4346 9123
4323 9156
TIME...MOT...LOC 2201Z 212DEG 26KT 4331 9157
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Wetenkamp2 follow-up statements
140
WWUS53 KARX 092212
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
512 PM CDT TUE OCT 9 2018
IAC005-092245-
/O.CON.KARX.TO.W.0014.000000T0000Z-181009T2245Z/
Allamakee IA-
512 PM CDT TUE OCT 9 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN ALLAMAKEE COUNTY...
At 511 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Waukon, moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
New Albin around 540 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Hanover, Quandahl, County Roads A 26 And X 6 A and Dorchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4330 9158 4334 9159 4335 9160 4345 9161
4350 9160 4350 9122 4348 9122 4346 9123
4329 9153
TIME...MOT...LOC 2211Z 209DEG 25KT 4338 9152
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Wetenkamp754
WWUS53 KARX 092226
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
526 PM CDT TUE OCT 9 2018
IAC005-092236-
/O.CAN.KARX.TO.W.0014.000000T0000Z-181009T2245Z/
Allamakee IA-
526 PM CDT TUE OCT 9 2018
...THE TORNADO WARNING FOR NORTHWESTERN ALLAMAKEE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.
LAT...LON 4330 9158 4334 9159 4335 9160 4345 9161
4350 9160 4350 9122 4348 9122 4346 9123
4329 9153
TIME...MOT...LOC 2224Z 212DEG 26KT 4347 9144
$$
WetenkampWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Oct 9, 2:10 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Oct 9, 2:10 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
210 PM CDT Tue Oct 9 2018
.SHORT TERM...(This evening through Wednesday night)
Issued at 210 PM CDT Tue Oct 9 2018
Water vapor satellite this afternoon shows the trough over the
Rockies deepening with an upper level low forming over southern
Colorado. The low will continue to deepen and become closed over
the Dakotas tonight and remained closed as it moves northeast
across Minnesota Wednesday. As the low moves northeast, a strong
short wave trough will move over the region and is expected to
produce strong pv advection in the 500-300 mb layer as moves
across late tonight into Wednesday morning. The surface front
currently extends from southwest Iowa into northern Wisconsin and
will not move much tonight and then get pushed east of the area
Wednesday. The short wave trough will push a surface low along the
front that is expected to move across the area overnight and
Wednesday morning. As these features approach the area, the low
level jet will crank up ahead of the surface low and should be
focused on the area this evening before becoming focused farther
to the north overnight. As the nose of the low level jet works
into the area, should see showers and some storms rapidly
redevelop over the area late this afternoon into the evening. The
latest set of hi-res meso scale models then suggest there could be
a break from the late evening into the early overnight until the
surface low and short wave start influencing the area with more
activity expected to form along the front and then work east
through the late overnight into Wednesday morning. All the
activity should then taper off from southwest to northeast late
Wednesday afternoon through the evening with just some lingering
precipitation chances into Wednesday night across the far north
in the cyclonic rap around flow.
With the front bisecting the area this afternoon, the areas east
of it are warming up with temperatures well into the 70s. Dew
points in the warm sector are in the middle to upper 60s yielding
ML CAPE values of 500-1000 J/Kg over northeast Iowa into southwest
Wisconsin. The 09.17Z RAP holds this CAPE in place in the warm
sector through the evening with just a slight decrease expected
from the loss of daytime heating. Plenty of shear will be in place
with 30 to 40 knots in the 0-3 km layer and up to 30 knots in the
0-1 km layer. This continues to suggest a severe potential through
the evening hours with damaging winds the main threat. There will
also be a tornado threat if any storms can remain discrete and
latch onto a boundary to maximize the turning in the low level
wind field.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 210 PM CDT Tue Oct 9 2018
Once this system moves past the area, much cooler air will spill
in behind it. The entire area looks to have low temperatures below
freezing Thursday night and headlines will be needed to highlight
the end of the growing season. The next chance of precipitation
will be from Saturday night into Monday as the western long wave
trough finally looks like it will become progressive and should be
moving east across the central part of the country.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1207 PM CDT Tue Oct 9 2018
Not expecting much overall change in conditions through Wednesday
morning. The nearly stationary front extended from central Iowa
into north-central Wisconsin and based on analysis looks to be
very close to KLSE. Even if the front does temporarily shift
through KLSE, the biggest impact would be to bring the winds
around to the east/southeast but speeds would still remain under
10 knots. If the front does go through, ceilings at KLSE could pop
up to MVFR for a while. Confidence too low to include in the
forecast at this time. As the surface low moves into Iowa, enough
increase in forcing for some storms to develop along the frontal
boundary and will continue to include a VCTS for both airports
from late afternoon through much of the night. With the increase
in the low level jet ahead of the low tonight there could be
enough speed difference for some low level wind shear but did not
include as wind shear is implied with the inclusion of thunder.
&&
.HYDROLOGY...
Issued at 210 PM CDT Tue Oct 9 2018
No changes will be made to the ongoing flood watch. Conditions
remain favorable for more heavy rain through the overnight. As
mentioned above, the low level moisture transport will strengthen
and become focused on the area this evening before focusing
farther north overnight. Precipitable water values in the warm
sector will remain in the 1.75 to 2 inch range with warm cloud
depths around 3.5 km. With the repeated rounds of showers and
storms tonight into Wednesday morning, another 1 to 2 inches can
be expected to fall on grounds that are already saturated. Rivers
and streams will continue to rise with numerous river flood
warnings already issued and more expected to be issued tonight and
Wednesday. See the latest river flood warnings and statements for
specific river information or consult our hydrology web page at
water.weather.gov/ahps2/index.php?wfo=ARX.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Wednesday morning for WIZ017-029-032>034-
041>044-053>055-061.
MN...Flood Watch through Wednesday morning for MNZ079-086>088-094>096.
IA...Flood Watch through Wednesday morning for IAZ008>011-018-019-029-
030.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...04
HYDROLOGY...04Hazardous weather outlook, Oct 9, 3:50 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 350 AM CDT Tue Oct 9 2018 IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034-101200- Mitchell-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark- Buffalo-Trempealeau-Jackson- 350 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for parts of northeast Iowa, southeast Minnesota and western into north-central Wisconsin. .DAY ONE...Today and Tonight A Flood Watch is in effect. Rainfall will result in rises on some rivers and streams. Flooding is possible. Isolated thunderstorms also possible, mainly this afternoon into tonight. Gusty winds and heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of rain with scattered storms Wednesday. Many rivers and streams are on the rise and some could flood. Elevated water levels and some flooding will continue through late week. Widespread freezing temperatures are expected Friday morning. .SPOTTER INFORMATION STATEMENT... Rainfall and any reports of flooding are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ009>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-101200- Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-Clayton- Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- 350 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flood Watch in effect. Scattered storms this afternoon into the evening. A few could be strong with isolated severe storms possible. Threats include damaging winds and isolated tornadoes. Locally heavy rain could lead to flooding in areas that are saturated from previous rains. Many rivers and streams are also on the rise and some could flood. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of rain with scattered storms Wednesday. Many rivers and streams are on the rise and some could flood. Elevated water levels and some flooding will continue through late week. Widespread freezing temperatures are expected Friday morning. .SPOTTER INFORMATION STATEMENT... Rainfall and any severe or flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/JAM
In the hours before
Special weather statement, Oct 9, 2:39 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
239 PM CDT TUE OCT 9 2018
IAZ030-WIZ061-092015-
Clayton-Grant-
239 PM CDT TUE OCT 9 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLAYTON AND
SOUTHERN GRANT COUNTIES...
At 237 PM CDT, thunderstorms were developing over southern Grant and
Clayton counties.
Winds in excess of 40 mph are possible with these storms. Severe
weather is possible.
Locations impacted include...
Platteville, Lancaster, Guttenberg, Cuba City, Hazel Green,
Dickeyville, Cassville, Bloomington, Georgetown, Beetown, Arthur,
Montfort, Potosi, Livingston, Ellenboro, Glen Haven, Tennyson, Union,
North Buena Vista and Garber.
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
4265 9118 4283 9140 4297 9043 4251 9042
4251 9064
TIME...MOT...LOC 1937Z 250DEG 14KT 4265 9051
WetenkampSpecial weather statement, Oct 9, 3:20 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service La Crosse WI 320 PM CDT TUE OCT 9 2018 IAZ030-092045- Clayton- 320 PM CDT TUE OCT 9 2018 ...A STRONG TO SEVERE THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON COUNTY... At 319 PM CDT, a strong thunderstorm was located over Greeley, or 11 miles northeast of Manchester, moving north at 25 mph. Wind gusts up to 50 mph and dime size hail are possible with this strong to severe thunderstorm. This strong to severe thunderstorm will be near... Elkader and Garnavillo around 345 PM CDT. Other locations impacted by this strong to severe thunderstorm include St. Olaf, Garber, Clayton, Elkport and Camp C.S. Klaus. This strong to severe thunderstorm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4300 9157 4292 9115 4264 9119 4265 9154 TIME...MOT...LOC 2019Z 195DEG 23KT 4262 9131 Wetenkamp
Special weather statement, Oct 9, 3:52 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 352 PM CDT TUE OCT 9 2018 IAZ030-WIZ054-061-092115- Clayton-Crawford-Grant- 352 PM CDT TUE OCT 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAYTON...NORTHWESTERN GRANT AND SOUTHWESTERN CRAWFORD COUNTIES... At 351 PM CDT, a strong thunderstorm was located near Garnavillo, or near Guttenberg, moving northeast at 40 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Prairie Du Chien, Guttenberg, McGregor, Garnavillo, Bloomington, Marquette, Bridgeport, Wauzeka, Glen Haven, Bagley, Mount Hope, Patch Grove, Millville, Garber, Osterdock, Clayton, Elkport, Camp C.S. Klaus, Bixby State Park and County Roads K And T. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4314 9114 4305 9078 4264 9116 4265 9143 TIME...MOT...LOC 2051Z 207DEG 33KT 4287 9115 Wetenkamp
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 6:24 AM CDT | River Flood Warning | ARX | Clayton | 4 days |
| Oct 9, 2:39 PM CDT | Special Weather Statement | ARX | Clayton | 36 min |
| Oct 9, 3:20 PM CDT | Special Weather Statement | ARX | Clayton | 25 min |
| Oct 9, 3:52 PM CDT | Special Weather Statement | ARX | Clayton | 23 min |
| Oct 9, 5:08 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette, Winneshiek | 82 min |
Nearby
Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.